Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 25, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 14, 2004, 5:28 PM EDT for Lancaster County, Pennsylvania. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2004, 5:28 PM EDT (21:28 UTC)
- Expired
- Jul 14, 2004, 9:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:10 PM EDT | FLASH FLOOD | Denver, PA | SEVERAL ROADS FLOODED BETWEEN DENVER AND REINHOLDS TOWNSHIPS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 142137
FFWCTP
PAC071-150130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
528 PM EDT WED JUL 14 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 930 PM EDT.
* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF THUNDERSTORMS MOVING INTO WESTERN LANCASTER COUNTY.
THESE THUNDERSTORMS WILL MOVE EAST...AND PRODUCE ADDITIONAL HEAVY
RAINFALL.
HEAVY RAINFALL FROM EARLIER THUNDERSTORMS IS ALREADY CAUSING
FLOODING IN REAMSTOWN AREA...WHERE A BRIDGE HAS BEEN WASHED OUT ON
SOUTH REAMSTOWN ROAD. STREAMS IN LANCASTER COUNTY ARE RISING
RAPIDLY. EPHRATA ON COCALICO CREEK IS NEAR FLOOD STAGE NOW. A STREAM
GAGE NEAR MANHEIM ON CHICKIES CREEK IS ALSO RISING RAPIDLY. ALTHOUGH
THE HEAVIEST RAIN HAS ENDED...ADDITIONAL RAIN...COMBINED WITH
RUNOFF...WILL CAUSE STREAMS AND CREEKS TO FLOOD.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.
LAT...LON 4030 7620 4015 7590 3972 7616 3999 7648
4013 7667
$$
JUNGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:24 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 14, 3:24 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT WED JUL 14 2004
.AVIATION...
SCATTERED MVFR/IFR IN EVENING TSTMS...THEN MAINLY VFR ACROSS LOWER
SUSQ LATER TNT...WITH MVFR ACROSS NORTHERN AREAS DEVELOPING. EXPECT
MVFR TO LOCAL IFR ACROSS NORTHERN AREAS LATE TNT INTO MIDDAY THU
ACROSS THE N...AND VFR TO SCATTERED MVFR ACROSS CENTRAL AND SOUTH
AREAS.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SEVERAL LINES OF TSTMS PROGRESSING E ACROSS CWA. MOST INTENSE ONE
ACROSS EASTERN AREAS...STRETCHING FROM SULLIVAN CO S INTO YORK CO.
SEVERAL EMBEDDED MINI BOWS...WITH DISTINCT MESOS IN DAUPHIN/LEBANON
CO. FRONT ADVANCING ACROSS CENTRAL AREAS WITH DECREASING DEWPTS TO
THE W. THIS FRONT HAS MORE SHOWERS/TSTMS ALONG IT...BUT THESE ARE
LOWER TOPPED. STILL COULD BE SOME HAIL AS MID LEVEL CONTINUE TO COOL
RAPIDLY.
TNT...EXPECT TSTM COVERAGE TO DIMINISH BY LATE EVE...BUT STILL
EXPECT SCATTERED TO NUMEROUS SHOWERS ACROSS THE N...AND SCATTERED
ACROSS CENTRAL AREAS. LITTLE OR NO PRECIP EXPECTED ACROSS SE AREAS
AFTER MIDNIGHT IN DEVELOPING DOWNSLOPE FLOW.
THU-FRI NT...NUMEROUS SHOWERS AND ISOLATED TSTMS ACROSS THE N...WITH
DECREASING COVERAGE TO THE S AND E. MAIN ACTIVITY SHOULD BE
DIURNALLY BASED...WITH COVERAGE MORE THU THAN FRI. ALSO...COULD BE
SOME SMALL HAIL WITHIN ANY STRONGER CELLS THAT DO DEVELOP. ELS
QUITE LOW...WHICH SHOULD INHIBIT CONVECTION POTENTIAL AS COMPARED TO
TDY. ALSO...ON THU...MAXES MAY HOLD IN THE MID 60S ACROSS THE FAR
NW...BUT SHOULD REACH M-U 70S ACROSS FAR SE AREAS WHERE BREAKS OF AM
SUN...AND DOWNSLOPE FLOW SHOULD AID IN WARMING. WL BECOME QUITE
BREEZY ON THU AFTN...AND A BIT LESS ON FRI.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
BASED ON 00Z/14 MREFS...WL KEEP CHANCES FOR SHOWERS INTACT FOR SAT
NT-SUN NT WITH POTENTIAL WAVE DEVELOPMENT ACROSS MID ATL COAST. WL
LINGER SLIGHT CHC INTO MON FOR FAR SE...DRY ELSEWHERE. WL KEEP MON
AFTN-WED DRY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ012-018-019-
025>028-034>036-041-042-045-046-049>053-056>059-063>066 UNTIL 7
PM EDT.
&&
AVIATION...ONDREJIK
SHORT TERM/LONG TERM...KLHazardous weather outlook, Jul 14, 6:06 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 606 AM EDT WED JUL 14 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-151005- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 606 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: DEEPENING LOW PRESSURE AT THE SURFACE AND ALOFT OVER LAKE HURON THIS MORNING WILL MOVE SLOWLY SOUTHEAST TODAY. A STRONG COLD FRONT EXTENDING SOUTH FROM THE LOW WILL SWEEP ACROSS CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY DURING THE AFTERNOON HOURS. THUNDERSTORMS WILL BE WIDESPREAD ALONG AND IN ADVANCE OF THIS FRONT. SOME OF THE STORMS MAY BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS AROUND 60 MPH. IN ADDITION...LOCALLY HEAVY RAIN OF OVER AN INCH IN A 30 TO 60 MINUTE PERIOD FROM THE THUNDERSTORMS COULD PRODUCE MINOR FLOODING PROBLEMS ALONG SMALL STREAMS...ON ROADS...AND THROUGHOUT POOR DRAINAGE AREAS. SPOTTER ACTIVATION MAY BE NEEDED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: NO SEVERE WEATHER IS ANTICIPATED. LAMBERT
In the hours before
Special weather statement, Jul 14, 11:48 AM EDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1148 AM EDT WED JUL 14 2004 PAZ010-141630- ELK- 1148 AM EDT WED JUL 14 2004 ...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY... AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR RIDGWAY AROUND 1210 PM...JOHNSONBURG AROUND 1215 PM...WILCOX AROUND 1220 PM...EAST BRANCH DAM AND ST. MARYS AROUND 1225 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ADDITIONALLY...DANGEROUS LIGHTNING WILL BE PRESENT IN THIS THUNDERSTORM. WHEN THE STORM APPROACHES...MOVE INDOORS AND AVOID PLUMING AND ELECTRICAL ITEMS IN YOUR HOME. STAY AWAY FROM WINDOWS. ONDREJIK
Special weather statement, Jul 14, 12:42 PM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1242 PM EDT WED JUL 14 2004 PAZ006-011-141730- CAMERON-POTTER- 1242 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL AFFECT CAMERON AND POTTER COUNTIES... AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EMPORIUM...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR WHARTON AROUND 1250 PM...CHERRY SPRINGS STATE PARK AROUND 110 PM...OLE BULL STATE PARK AROUND 115 PM...LYMAN RUN STATE PARK AND DENTON HILL STATE PARK AROUND 125 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. ONDREJIK/HEAD
Special weather statement, Jul 14, 1:21 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 121 PM EDT WED JUL 14 2004 PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059- 063>066-142300- ADAMS PA-BEDFORD PA-BLAIR PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA- 121 PM EDT WED JUL 14 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CENTRE...CLINTON...COLUMBIA...CUMBERLAND... DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER... LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY... SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING.
Local storm report, Jul 14, 4:02 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 4 NE WELLSBORO 41.79N 77.25W
07/14/2004 TIOGA PA EMERGENCY MNGR
TREES AND POWER LINES DOWN AT NILES VALLEY
0230 PM TSTM WND DMG BIGLERVILLE 39.93N 77.25W
07/14/2004 ADAMS PA EMERGENCY MNGR
TREES AND POWER LINES DOWN
0235 PM TSTM WND GST SHIREMANSTOWN 40.22N 76.96W
07/14/2004 0 MPH CUMBERLAND PA TRAINED SPOTTER
GUST TO 62 MILES PER HOUR WAS REPORTED
0252 PM TSTM WND DMG DAUPHIN 40.37N 76.93W
07/14/2004 DAUPHIN PA EMERGENCY MNGR
TREES AND LIMBS DOWN
0255 PM TSTM WND DMG YORK 39.96N 76.73W
07/14/2004 YORK PA EMERGENCY MNGR
TREES DOWN AT NEWBERRY TOWNSHIP
0300 PM TSTM WND DMG DAUPHIN 40.37N 76.93W
07/14/2004 DAUPHIN PA EMERGENCY MNGR
TREES DOWN
0315 PM TSTM WND DMG 6 SE PALMYRA 40.25N 76.51W
07/14/2004 LEBANON PA EMERGENCY MNGR
MANY HOUSES DAMAGED EAST AND ALONG ROUTE 322
0315 PM HAIL 4 N DOVER 40.06N 76.85W
07/14/2004 0.75 INCH YORK PA TRAINED SPOTTER
PENNY SIZE HAIL REPORTED AT ROUTE 30
0320 PM HAIL MANCHESTER 40.06N 76.72W
07/14/2004 0.25 INCH YORK PA TRAINED SPOTTER
PEA SIZE HAIL REPORTED
0320 PM HAIL MANHEIM 40.16N 76.40W
07/14/2004 0.88 INCH LANCASTER PA TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED
0354 PM HAIL 4 N BLOOMSBURG 41.06N 76.46W
07/14/2004 0.75 INCH COLUMBIA PA TRAINED SPOTTER
3/4 INCH HAIL REPORTED ALONG WITH 40-50 MPH WINDS
&&
VGCThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:32 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 73 min |
| Jul 14, 8:13 AM EDT | Severe Thunderstorm Warning | CTP | Cameron | 32 min |
| Jul 14, 12:08 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 52 min |
| Jul 14, 12:15 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 60 min |
| Jul 14, 1:50 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 40 min |
| Jul 14, 2:02 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 43 min |
| Jul 14, 2:21 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Perry | 24 min |
| Jul 14, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 52 min |
| Jul 14, 2:29 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 61 min |
| Jul 14, 2:36 PM EDT | Flash Flood Warning | CTP | Dauphin | 4 hr |
| Jul 14, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | York | 62 min |
| Jul 14, 2:59 PM EDT | Tornado Warning | CTP | Lebanon | 46 min |
| Jul 14, 3:19 PM EDT | Tornado Warning | CTP | York | 41 min |
| Jul 14, 3:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 65 min |
| Jul 14, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 31 min |
| Jul 14, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 65 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.